May 1989

Human Adjuvant DiseaseA New Cause of Chylous Effusions

Author Affiliations

From the Divisions of Pulmonary and Critical Care Medicine (Drs Walsh and Solomon) and Rheumatology (Dr Espinoza), University of South Florida College of Medicine, Tampa. Drs Adams and Whitelocke are in private practice, Sarasota, Fla.

Arch Intern Med. 1989;149(5):1194-1196. doi:10.1001/archinte.1989.00390050146031

• Connective-tissue disease occurring after cosmetic surgery with silicone injections or implants has been reported. This disorder has been called human adjuvant disease. One patient is described in whom a chylous effusion and systemic lupus erythematosus–like disorder developed after mammary augmentation with silicone gel–filled prostheses. This patient represents still another example of human adjuvant disease. A brief review of the literature regarding human adjuvant disease is also presented.

(Arch Intern Med 1989;149:1194-1196)